Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 105, NWS Green Bay, WI

August 31, 2002Florence County, Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 31, 2002, 7:00 PM CDT for Florence County, Marinette County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2002, 7:00 PM CDT (00:00 UTC)
Expired
Aug 31, 2002, 7:30 PM CDT
In force
30 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Florence County, WI, Marinette County, WI

The radar

The Marquette radar (KMQT), 89 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS53 KGRB 010000
SVRGRB
WIC037-075-010030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
659 PM CDT MON SEP 30 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLORENCE COUNTY IN WISCONSIN
  FAR NORTHERN MARINETTE COUNTY IN WISCONSIN

* UNTIL 730 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER
  REPORTS INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS AND
  LARGE HAIL. THE STORM WAS LOCATED 9 MILES WEST OF AURORA. THAT
  PLACES IT 11 MILES WEST OF IRON MOUNTAIN MICHIGAN. IT WAS MOVING
  EAST AT 35 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  SPREAD EAGLE BY 705 PM CDT.
  AURORA BY 710 PM CDT.
  NIAGARA BY 715 PM CDT.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...OR HAIL AT
LEAST 3/4 INCH IN DIAMETER. IF YOU ARE IN THE WARNED AREA...MOVE 
INDOORS AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF AT LEAST GOLF BALL SIZE HAIL. TAKE SHELTER
WHEN IT APPROACHES! 

CAMPERS AND OTHERS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

LAT...LON 4587 8836 4566 8824 4565 8748 4589 8747

KIECKBUSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:15 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 31, 3:15 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT SAT AUG 31 2002

FORECAST CONCERNS FOCUS ON LABOR DAY WITH WARM TEMPS AND CHANCE OF
SEVERE LATER IN THE DAY.

HIGH PRESSURE RIDGE THAT HAS GIVEN US DRY AND PLEASANT WEATHER FOR THE
PAST FEW DAYS WILL BE BEATEN DOWN WITH STRONGER WESTERLY FLOW EVOLVING
OVER UPPER MIDWEST. AT THE SURFACE...HIGH PRESSURE CENTERED OVER MAINE
RIDGING WEST INTO WI. COLD FRONT EXTENDS FROM LOW NORTH OF LAKE WINNEPEG
AREA SOUTH INTO THE DAKOTAS.

MODELS BASICALLY IN AGREEMENT ON SCENARIO. INCREASING SOUTHERLY FLOW
WILL BRING WARMER TEMPERATURES AND MORE HUMID CONDITIONS FOR THE
REMAINDER OF THE WEEKEND. TAIL END OF WAVE CURRENTLY OVER CENTRAL
MONTANA WILL BRING CHANCE OF PCPN SUN AFTERNOON...MAINLY TO NORTH
CENTRAL WI WHERE INSTABILITY BECOMES MARGINAL FOR SEVERE. BUFFY
SOUNDINGS FOR RHI SHOW CAPES NEAR 1.4K AND LIS AROUND -5.  SOME SPEED
SHEAR SEEN IN THE LOW LEVELS THOUGH WINDS PRETTY UNIDIRECTIONAL.

STRONGER SYSTEM TO DROP SOUTHEAST INTO THE GREAT LAKES REGION...DRAGGING
SIG COLD FRONT ACROSS THE AREA MONDAY AFTERNOON/NIGHT. ETA TRENDING
STRONGER WITH SYSTEM. 850 TEMPS ON ETA PUSHING 21 DEGREES WITH 2M TEMPS
IN THE LOWER 90S OVER CENTRAL AND EAST CENTRAL WI MON AFTN. HAVE BUMPED
TEMPS UP A BIT MON.  BOTH ETA AND AVN BRING DEW POINTS UP INTO THE 70S
BY MON. GIVEN ETA WARMER TEMPS...STABILITY INDICES DROP THROUGH THE ROOF
WITH CAPES OVER OUR WESTERN ZONES ABOVE 3K. SHEAR AHEAD OF THE FRONT
ALSO SIG WITH HELICITIES ABOVE 250. LLVL JET OF 40KTS AND WBZERO
DROPPING TO BELOW 10K WILL MAKE LARGE HAIL AND WIND DAMAGE A GOOD BET.
ISSUED SPECIAL HWO AT NOON TO HIGHLIGHT SEVERE POTENTIAL FOR THE END OF
THE HOLIDAY WEEKEND.

MILD AND DRY WEATHER RETURNS FOR THE EXTENDED. MRF GUIDANCE CONTINUES TO
APPEAR TOO COOL ESPECIALLY IN THE LATER PERIODS OF THE EXTENDED. NO
CHANGES MADE TO PREVIOUS FORECAST.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 31, 12:30 PM CDT, 6 hours 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 PM CDT SAT AUG 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST WISCONSIN.

THERE IS NO RISK FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT.

A RIDGE OF HIGH PRESSURE WILL KEEP OUR WEATHER QUIET THIS AFTERNOON AND
TONIGHT.

STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER SUNDAY AFTERNOON AND NIGHT
OVER NORTH CENTRAL WISCONSIN.

A CONTINUED WARM SOUTHERLY FLOW WILL BRING MOIST AIR IN THE THE AREA
DURING THE DAY ON SUNDAY. THUNDERSTORMS ARE EXPECTED TO FORM OVER
WESTERN WISCONSIN AND MOVE SOUTHEASTWARD INTO NORTH CENTRAL WISCONSIN
DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THESE STORMS WILL CONTINUE
MOVING SOUTHEASTWARD DURING THE OVERNIGHT HOURS...BUT ARE NOT EXPECTED
TO BE SEVERE AS THE NIGHT WEARS ON AND THE STORMS MOVE THROUGH NORTHEAST
AND EAST CENTRAL WISCONSIN.

STORM SPOTTERS MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

THERE IS ALSO A SLIGHT RISK FOR SEVERE WEATHER MONDAY AFTERNOON AND
NIGHT FOR CENTRAL AND NORTHERN WISCONSIN.

DAYTIME TEMPERATURES WILL CONTINUE TO RISE ON MONDAY AS A WARM SOUTHERLY
FLOW BRINGS MORE MOISTURE TO THE AREA DURING THE DAY. A COLD FRONT WILL
MOVE THROUGH THE STATE DURING THE AFTERNOON HOURS SPARKING OFF
THUNDERSTORMS AHEAD OF AND ALONG THE FRONT. THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. THE GREATEST RISK FOR SEVERE WEATHER
WILL BE NORTH OF A LINE FROM MENOMINEE TO STEVENS POINT. THE STORMS WILL
MOVE SOUTHEASTWARD WITH THE FRONT...BUT ARE NOT EXPECTED TO BE SEVERE
ONCE THEY MOVE INTO EAST CENTRAL WISCONSIN  DURING THE LATE EVENING
HOURS.

STORM SPOTTERS MAY BE NEEDED MONDAY AFTERNOON AND EVENING.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.